MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH V40 COCR LFIT HEAD 40MM/+12; HIP IMPLANT

STRYKER ORTHOPAEDICS-MAHWAH V40 COCR LFIT HEAD 40MM/+12; HIP IMPLANT
Catalog Number 6260-9-440
Medical Device Problem Codes Degraded (1153); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Inflammation (1932); Injury (2348); Reaction (2414); Metal Related Pathology (4530)
Date of Event 08/30/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information in this report was provided by stryker orthopaedics legal affairs department.No additional information is available at this time due to the ongoing litigation.Should additional information become available, the evaluation summary will be submitted in a supplemental report.Not returned.
 
Event or Problem Description
Its reported by the attorney, through the filing of a lawsuit, that the plaintiff underwent a left total hip arthroplasty on (b)(6) 2010 that failed and required revision on (b)(6) 2017 due to elevated levels of cobalt and chromium revealed in blood work.
 
Additional Manufacturer Narrative
Reported event: an event regarding abnormal ion level involving a metal head was reported.The event was not confirmed.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of the provided medical records by a clinical consultant indicated: conclusion of assessment: this product inquiry concerns a male patient who underwent a primary left total hip arthroplasty that subsequently failed and approximately seven years later a revision was carried out due to elevated levels of cobalt and chromium.I can preliminarily confirm that these procedures occurred only through notations on implant sheets on the above dates in 2010 and then 2017.I could confirm with certainty if i had the operation notes available or primary and revision x-rays or office notes.The root cause of this event cannot be determined with certainty.Causes of elevated cobalt and chromium levels in the blood are multifactorial.These ion levels could be elevated due to erosion at the trunnion/head assembly or due to exogenous factors.Other factors include surgical technique factors, especially in the preparation of the trunnion and insertion of the femoral head, patient factors including bmi and activity level, and implant factors.The explanted prostheses should be submitted to stryker engineers for metallurgical analysis and evaluation.Product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to elevated metal ion levels.The exact cause of the event could not be determined because insufficient information was provided.Further information such as return of the device, pathology reports, pre- and post-operative x-rays and the primary operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
V40 COCR LFIT HEAD 40MM/+12
Common Device Name
HIP IMPLANT
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer Contact
anna ryan
raheen business park
limerick, NJ NA
EI   NA
2018315000
MDR Report Key8267673
Report Number0002249697-2019-00258
Device Sequence Number2288316
Product Code LPH
UDI-Device Identifier07613327032772
UDI-Public07613327032772
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K061434
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2017
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/14/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2011
Device Catalogue Number6260-9-440
Device Lot NumberL3XMLA
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/27/2018
Supplement Date Received by Manufacturer10/24/2023
Initial Report FDA Received Date01/22/2019
Supplement Report FDA Received Date11/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/10/2006
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR
Patient SexMale